Q: I have had a rash under my breasts for more than a year. It’s very itchy and red, and though I try to keep the area dry and clean, the rash never goes away. I have tried many things, but they all seemed to make the rash worse.
I have big breasts and don’t know if that makes the problem worse. I am embarrassed to go to the doctor for this problem. Are there any remedies that might help?
A: One possible culprit is a yeast or fungus infection. Fungi are responsible for such miseries as athlete’s foot and jock itch. They thrive in warm, damp, dark areas, so it is not surprising they would grow in the skin folds under the breasts.
Many other women report success with anti-fungal creams or powders. One wrote: “I have had a problem with fungal infections under my breasts and in the groin area for many years. Clotrimazole OTC for athlete’s foot works well when I have an outbreak in hot, humid weather.”
Some women find that using cornstarch on clean, dry skin helps keep it dry and discourages the fungus. Zinc-oxide cream used for diaper rash is another favorite.
You also might try dandruff shampoo. It sounds odd, but dandruff is caused by scalp yeast. Listerine, which can be helpful against dandruff, also has cleared up some under-breast rashes.
If none of these suggestions works, make an appointment with your doctor. The problem might be caused by something other than fungus.
Dangerous medicine combo
Q: I have suffered with migraines and depression for years. My doctor prescribed Cymbalta for the depression, sumatriptan for the migraines, Provigil to stay awake during the day and trazodone to sleep at night.
I am experiencing strong heart palpitations, horrible nightmares, muscle spasms, restlessness and insomnia. Could my medicines be causing these symptoms?
A: You are taking three medicines that can interact in a very dangerous way. Duloxetine (Cymbalta), sumatriptan (Imitrex) and trazodone (Desyrel) can trigger a reaction called serotonin syndrome. Symptoms may include agitation, muscle spasms, palpitations, confusion, overactive reflexes and tremor.
We are dismayed that neither your doctor nor your pharmacist spotted this potentially life-threatening combination. Unfortunately, computerized warnings of such hazardous interactions may be ignored or overridden.
Contact your doctor promptly to develop a strategy for modifying this regimen. You should be able to treat your depression and your migraines without risking your life.
Tonic water alleviates cramps
Q: I have suffered with leg cramps for years. I used to buy quinine in the drugstore until the Food and Drug Administration banned it.
Then I discovered tonic water. I drink a glass every other night, and my leg cramps are no more. If I don’t, they are back within two weeks.
Someone who has never had these cramps cannot understand the pain. In my case, it lasts for two days. If the FDA ever bans the small amount of quinine in tonic water, I will go out and buy every bottle I can find and store them in my cellar!
A: It is unlikely the FDA will ever ban quinine in tonic water. The dose is low, and the hue and cry would be huge. Many others agree that tonic water helps them avoid nighttime leg cramps.
Reach Joe and Terry Graedon at PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”
The Charlotte Observer welcomes your comments on news of the day. The more voices engaged in conversation, the better for us all, but do keep it civil. Please refrain from profanity, obscenity, spam, name-calling or attacking others for their views.
Have a news tip? You can send it to a local news editor; email firstname.lastname@example.org to send us your tip - or - consider joining the Public Insight Network and become a source for The Charlotte Observer.Read moreRead less